Stevens-Johnson syndrome is a rare, serious disorder of your skin and mucous membranes. It's usually a reaction to a medication or an infection. Often, it begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies, sheds and then heals.
Stevens-Johnson syndrome is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications as your skin regrows.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If it was caused by a medication, you'll need to permanently avoid that drug and others closely related to it.
Stevens-Johnson syndrome signs and symptoms include:
- Unexplained widespread skin pain
- A red or purple skin rash that spreads
- Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
- Shedding of your skin within days after blisters form
If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:
- Sore mouth and throat
- Burning eyes
When to see a doctor
Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience signs and symptoms of this condition.
Stevens-Johnson syndrome is a rare and unpredictable reaction. Your doctor may not be able to identify its exact cause, but usually the condition is triggered by a medication or an infection. A reaction to medication may start while you're using it or up to two weeks after you've stopped using it.
Medication and therapy causes
Drugs that can cause Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Medications to treat seizures and mental illness (anticonvulsants and antipsychotics), with added risk if you also undergo radiation therapy;
- Pain relievers, such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
- Medications to fight infection, such as penicillin
Infections that can cause Stevens-Johnson syndrome include:
- Herpes virus (herpes simplex or herpes zoster)
- Hepatitis A
Factors that increase your risk of developing Stevens-Johnson syndrome include:
- An HIV infection. Among people with HIV, the incidence of Stevens-Johnson syndrome is about 100 times greater than among the general population.
- A weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases.
- A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
- A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
- The HLA-B*1502 gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures, gout or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.
Stevens-Johnson syndrome complications include:
- Secondary skin infection (cellulitis). Cellulitis can lead to life-threatening complications, including sepsis.
- Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter your bloodstream and spread throughout your body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
- Eye problems. The rash caused by Stevens-Johnson syndrome can lead to inflammation in your eyes. In mild cases, this may cause irritation and dry eyes. In severe cases, it can lead to extensive tissue damage and scarring that results in visual impairment and, rarely, blindness.
- Lung involvement. The condition may lead to acute respiratory failure.
- Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have abnormal bumps and coloring. And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow normally.
- Consider genetic testing before taking certain drugs. If you are of Chinese, Southeast Asian or Indian descent, talk with your doctor before taking carbamazepine (Carbatrol, Tegretol). This drug is useful to treat epilepsy, bipolar disorder and other conditions. But people with a gene called HLA-B*1502 have an increased risk of Stevens-Johnson syndrome if they take this drug.
If you've had this condition, avoid the medication that triggered it. If you've had Stevens-Johnson syndrome and your doctor told you it was caused by a medication, avoid that drug and others like it. This is key to preventing a recurrence, which is usually more severe than the first episode and can be fatal.
Your family members also might want to avoid this drug because some forms of this condition have a genetic risk factor.